ARTICLE SUMMARY: Seek medical supervision anytime you want to quit Valium after you are physically dependent. Valium (main ingredient diazepam) is a strong benzodiazepine that triggers dangerous side effects during withdrawal. Valium withdrawal symptoms can be very unpleasant when not properly managed. This article review what happens in the brain and body when you quit Valium. Plus, we review how to safely and gradually get off Valium.
ESTIMATE READING TIME: Less than 10 minutes.
TABLE OF CONTENTS
- How Addictive Is It?
- Why is Quitting Hard?
- Symptoms of Quitting
- Severe Symptoms
- Effects on Neurotransmitters
- What Makes Stopping Dangerous
- Safe Alternatives
- Your Questions
How Addictive Is Valium?
First, produced in the 1960s, Valium is the trade name of one brand’s label for generic diazepam. Shortly after its introduction, Valium quickly became one of the most widely prescribed benzodiazepines in the U.S. The drug is medically used in the treatment of anxiety, muscle spasms, and seizures. But how addictive is it, really?
Valium is a schedule IV drug under the Controlled Substance Act (CSA) which classifies Valium in the group of drugs with low potential for abuse and low risk of dependence. Regardless of its drug schedule, physical dependence on Valium develops quickly. Addiction is also possible if you do not use this medication as directed by your doctor.
Generally, you should take Valium for a short period of time (no longer than 4 months) and in small doses. Valium is a potentially very addictive benzodiazepine. Researchers think this is because benzodiazepines trigger dopamine, causing a flod of “feel good feelings” in the brain. And if you take it longer than 4 months, even with a doctor’s prescription, you risk developing an addiction. The risk of addiction further increases with duration of use. Chronic use (even at therapeutic doses) may lead to the development of a true drug problem.
What Makes Quitting Hard?
Valium strongly affects your brain chemistry. In this way, Valium is difficult to quit because of the withdrawal symptoms which occur due to physical dependence. Why and how does dependence occur?
Dependence is the expected outcome of regular, daily dosing of Valium over the course of a few weeks, or more. Once your body becomes accustomed to the chemistry of diazepam, it adjusts and adapts in order to continue functioning. But when you quit using after a period of dependence, it takes time for the body to return to homeostasis. Long term use profoundly changes the brain’s natural chemicals – so your body craves the substance that helps you feel “normal”.
When you remove the drug, withdrawal occurs.
Withdrawal symptoms of Valium many people experience in the first week after quitting can merge with more persistent symptoms that may last for many months. These prolonged symptoms are often related to long-term benzodiazepine use and can be very uncomfortable. They include:
- anxiety as the result of a learning deficit
- sensory symptoms
- motor neurological symptoms
The long-term nature of some of these symptoms have caused experts like Dr. Heather Ashton to question whether or not structural neuronal damage occurs, making withdrawal both difficult and potentially dangerous.
Symptoms of Quitting
According to this 1994 article published in the medical journal, Addiction, physiological dependence on benzodiazepines is accompanied by a withdrawal syndrome which is typically characterized by physical symptoms. If you used Valium for a longer period of time, you can expect to commonly reported withdrawal symptoms once you discontinue your regular Valium doses. The main reported symptoms of quitting include:
- Difficulty in concentration
- Dry wretching and nausea
- Hand tremor
- Increased tension and anxiety
- Muscular pain and stiffness
- Panic attacks
- Perceptual changes
- Sleep disturbance
- Some weight loss
Most often, people experience a kind of short-lived “rebound” anxiety and insomnia that usually surfaces within 1-4 days of discontinuation. However, some people experience full-blown withdrawal that can last for weeks.
Potential dangerous side effects of quitting Valium include suicidal thinking, seizure, or depersonalization.
Severe Valium withdrawal symptoms include:
- Hallucinations or epileptic seizures
- Hypersensitivity to light noise and physical contact
- Numbness and tingling of the extremities
Effects On Neurotransmitters
Valium affects the gamma-aminobutyric acid (GABA) neurotransmitters in the central nervous system. This neurotransmitter is known as natural tranquilizer, since it is responsible for preventing anxiety. When Valium enters the brain, it increases the inhibitory effect of GABA, which then blocks serotonin ability to fire messages throughout the brain.
Depending on Valium doses, the inhibitory effect of GABA is usually excessive, which decreases levels of serotonin down below the minimum required level. A balanced level of serotonin within the brain and body is important for the following reasons:
- Controls the regular cycle of sleep
- Prevents excessive mood swings
- Reduces anxiety
- Regulates the feeling of happiness
We mention this because long -term Valium use and abuse affects GABA and serotonin causing an imbalance in the quantity of these neurotransmitters which results in the following consequences:
- Intestinal distress
- Panic attacks
- Suicidal thoughts
What Makes Stopping Valium Dangerous?
It is dangerous to stop using Valium cold turkey, without medical supervision, or to discontinue your dosing abruptly. Any of these methods can result in severe withdrawal and health risks. Here are the reasons why you should NOT consider each of the mentioned quitting methods.
This method of cessation can only be used for very short term users who are not drug dependent. If you’ve used Valium long term for more than a few weeks or if you are a chronic user, quitting cold-turkey should not be an option for you because of the potential withdrawal dangers. Furthermore, Valium cold turkey often leads chronic users to relapse.
2. Stopping Valium without medical supervision
Quitting Valium using self-help is never recommended because you can seriously hurt yourself. Instead of trying to stop using this medication on your own, consult a treatment center or a detox clinic for assistance. Or, seek a physican for consultation. The Ashton Manual outlines suggestions for how to approach benzodiazepine withdrawal, suggestions that come from Dr. Heather Ashton after decades of medical experience.
3. Lowering doses of Valium suddenly and abruptly.
Similarly to cold turkey, this is another unsafe method of Valium discontinuation. Individuals who have stop taking Valium suddenly, faced extremely uncomfortable withdrawal that required immediate medical assistance. This method of cessation has led many users to the emergency rooms and therefore is not recommended.
Despite all the serious consequences of Valium withdrawal, this medication can be successfully discontinued using the following methods:
1. Quitting Valium under medical supervision
Medical supervision is always suggested anytie you want to quit Valium. So, first check with your prescribing doctor. If you get a doctor’s OK to quit at home, than you can do so by scheduling outpatient visits to your doctor’s office. Withdrawal from Valium can be successful with a combination of medical supervision and pharmacological therapy that usually includes:
- Antidepressants to reduce your anxiety
- Anticonvulsant medications to aid you with seizures
- Kemstro, Gablofen, Lioresal (baclofen) to reduce cravings.
Quitting Valium under medical supervision has the following advantages:
- Regular tests for drug presence
- Individualized tapering plan tailored to your specific needs
- Doctors’ disposal 24/7 in case of emergencies.
2. Tapering Valium
Tapering Valium is considered as one of the best quitting methods. Gradual withdrawal and eventual stopping of Valium can takes several months. However, some individuals need a year to reduce the dose gradually before they finally stopping it.
3. Valium detox clinic
Withdrawal can be most successfully managed by experienced medical staff at detox clinics and even residential centers for people with more severe addictions. Physicians and addiction professionals can stabilize your symptoms and lessen the effects of withdrawal. Since withdrawal from Valium can be exceedingly uncomfortable it’s best to do it under professional monitoring in order to achieve best results and get rid of Valium for good. Rapid detox is never recommended as a quitting benzodiazepines, including Valium.
4. Inpatient Valium treatment
Inpatient Valium treatment is usually recommended for those with severe dependency as well as those who struggle with addiction to this medication. Checking in a treatment facility can provide you with many benefits such as: continued care, monitoring of emotional or mental distress because of the withdrawal and variety of treatment alternatives (Cognitive behavioral therapy, motivational therapy, group and family therapy, 12 step meetings, aftercare programs). Hospitalization generally lasts 30-60-90 days and includes counseling to help you understand the nature of your addiction, relapse coping techniques and skills to recognize cues to drug use.
We hope to have answered all your questions about safely stopping Vliaum. But do you still have questions about quitting Valium dangers? Please leave them here. We’ll be happy to try to answer you ASAP or refer you to someone who can help.